Article Text

PDF

G411(P) A rare case of primary antiphospholipid syndrome
  1. R Onita,
  2. C Reynolds,
  3. A Joshi
  1. Luton and Dunstable University Hospital, Luton, UK

Abstract

Introduction Antiphopholipid syndrome (APS) is a systemic autoimmune condition characterised by venous or arterial thrombosis, hypercoagulability and pregnancy comorbidities in the presence of circulating antibodies directed against phospholipids. Cerebrovascular disease including sinus vein thrombosis and ischaemic stroke are the presenting features in approximately 30% of cases. Primary APS in the paediatic population is very rare with the exact incidence unknown. A significant number of cases of APS will be associated with autoimmune disease, particularly systemic lupus erythematosus. There are no studies on the management of paediatric APS, which makes the management of these children a challenge for the paediatrician

Case description A 2 year old girl, with no comorbidities presented to the local hospital with one episode of tonic-clonic seizure. Of note, is that for the previous days she became more lethargic, decreased appetite and decreased speech. She was developing normally and there was no family history of note. She had a full septic screen but this showed no evidence of acute infection. An MRI head showed left transverse sinus thrombosis with bilateral thalamic infarcts and right basal ganglia infarction. In view of these findings she had a full thrombophilia screen. The results showed evidence of APS with positive anti cardiolipin antibodies. There was no laboratory features of a secondary autoimmune disease, so a diagnosis of primary APS was made (ANA, ANCA, R. F., C3, C4, IG A, G, M-, Direct Antiglobulin test, PR3, MPO,-negative). She has been anticoagulated with warfarin but her ongoing management has been difficult.

Discussion Evidence for the treatment of APS is based on adult studies and the treatment itself comes with it’s own complications. Warfarin dosage is age and weight dependent, so needs to be carefully monitored to achieve the correct dosing. The 2 year old has experienced symptoms of transient ischaemic attacks with an INR of 1.8 and extensive bruising with an INR >2.7. There is also the psychological and emotional impact involved with the frequent hospital admissions and blood tests. This is all in addition to the impact of the neurodisability, which has resulted from the initial thrombotic insult.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.